|Sustiva and possible Fatigue
Jan 25, 2005
I read one of your responses regarding Sustiva and its possible side effects. I have been on Sustiva since September 2003 and continue to have wild dreams. Unfortunately, not the sexual ones as many have claimed, but intense, action, drama (as if I'm in a movie), etc. I wake up so exhausted every morning because I appears that I have been living the dream. Are there ways that I can suppress the side effects with diet or other methods? Ambien seems to work, but I don't want this to be a constant remedy. I try not to eat late since I have read that fatty/heavy foods can cause intense side effects. Not sure of what else to do. The Sustiva/Combivir combo is working in regards to labs so I don't want to switch - No VL and T-cell of 600. Any suggestions or just live with it.
Response from Dr. Frascino
Over 50% of folks who start Sustiva report undesirable side effects. Of these, the vast majority note the undesirable effects decrease to a very tolerable level within four to six weeks. Approximately 5% of folks ultimately need to discontinue Sustiva due to ongoing problems.
As for ways to suppress the "vivid dreams" side effects with diet and other methods, here's what's been tried with some success:
1. Sustiva taken with food increases blood levels and possibly may increase side effects, so taking it on an empty stomach might help.
2. Using a sedative, such as ativan, trazadone or haldol, for several weeks might help; although the vivid dreams may return when the sedative is discontinued.
3. Splitting the dose by taking 200 mg in the morning and 400 mg in the evening might help.
4. Switch off Sustiva to another medication in the same class that doesn't have this particular side effect, i.e. Viramune.
5. Try to change your intense action drama dreams into the more desirable sexual ones by watching your favorite porno tapes before going to sleep. At least you'll wake up exhausted and satisfied, rather than just exhausted. (OK, OK, I just made that last one up, but hey . . . . )
Good luck. You do have options if this is becoming a quality of life issue. Talk to your HIV specialist and pleasant dreams!
Sleep Cycle Problems
- Itchy Red Spots After Unprotected Anal Sex Without Ejaculation What Are The Chances Of HIV
- Itchy Scrotum After Blowjob Sign Of HIV AIDS
- Night Sweats After Blowjob Sign Of HIV AIDS
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
- Rectal Bleeding After Insertive Oral Sex Worried I Have HIV
- Runny Nose After Touching Blood Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.